Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 7, NWS Norman, OK

March 12, 2003McClain County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Mar 12, 2003, 10:07 PM CST for McClain County, Oklahoma. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 12, 2003, 10:07 PM CST (04:07 UTC)
Expired
Mar 12, 2003, 10:30 PM CST
In force
23 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County McClain County, OK

The radar

The Norman radar (KTLX), 33 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 12, 8:55 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 4.1 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2003-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2180 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2003-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2180 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1353 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

402 
WUUS54 KOUN 130407
SVROKC
OKC087-130430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1007 PM CST WED MAR 12 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCCLAIN COUNTY IN CENTRAL OKLAHOMA

* UNTIL 1030 PM CST

* AT 1007 PM CST...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 4
  MILES NORTHWEST OF NEWCASTLE...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE GOLDSBY AND NEWCASTLE

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE
THUNDERSTORM.

LAT...LON 3530 9770 3513 9765 3509 9742 3531 9761

$$
ANDRA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 9:59 PM CST, 8 minutes earlier.

Area forecast discussion, Mar 12, 9:59 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
959 PM CST WED MAR 12 2003

GRIDS HAVE BEEN UPDATED TO ACCOUNT FOR CURRENT CONDITIONS. UPDATED
TEXT PRODUCTS WILL BE OUT SHORTLY.

FCSTID =   24
OKC   52  68  45  72 / 100  10   0   0
HBR   52  69  45  73 /  50   0   0  10
SPS   54  72  46  73 /  40  10  10   0
GAG   43  69  44  77 /   0   0   0  10
PNC   47  66  43  76 /   0  10   0   0
DUA   59  71  49  73 /  50  10  10   0

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Mar 12, 12:10 PM CST, 9 hours 57 minutes before
OKZ004>048-050>052-TXZ083>090-131300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1210 PM CST WED MAR 12 2003

THIS HAZARDOUS WEATHER OUTLOOK PERTAINS TO CENTRAL AND WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS ROUGHLY ALONG AND EAST OF U.S. HIGHWAY 81.

TIMING...
THERE WILL BE A LOW RISK OF THUNDERSTORMS VERY LATE THIS AFTERNOON
AND EARLY THIS EVENING... WITH BETTER CHANCES FOR STORMS FROM LATE
THIS EVENING AND OVERNIGHT. THE SEVERE WEATHER THREAT OVER NORTH
TEXAS SHOULD BE CONFINED TO LOCALES NEAR AND EAST OF A WICHITA FALLS
TO ARCHER CITY LINE... AND SHOULD OCCUR OVERNIGHT.

EXPECTED WEATHER AND IMPACTS...
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO THE
SIZE OF GOLF BALLS AND WIND GUSTS FROM 60 TO 70 MPH... WHICH MAY
RESULT IN SOME DAMAGE TO ROOFS... WINDOWS AND VEGETATION.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
SLIGHT RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS
FROM THIS EVENING THROUGH TONIGHT.

DISCUSSION...
A DRYLINE WILL MOVE INTO WESTERN OKLAHOMA THIS AFTERNOON AND A COLD
FRONT OVER NORTHERN OKLAHOMA WILL BEGIN TO MOVE SLOWLY SOUTHWARD BY
EARLY EVENING.  A WARM... HUMID AND INCREASINGLY UNSTABLE AIRMASS WILL
EXIST EAST OF THE DRYLINE AND SOUTH OF THE COLD FRONT.  WARM
TEMPERATURES ALOFT ARE EXPECTED TO PERSIST INTO THIS EVENING... AND
MAY PREVENT THUNDERSTORM DEVELOPMENT ALTOGETHER UNTIL AFTER DARK.
HOWEVER... AN ISOLATED STORM OR TWO CANNOT BE COMPLETELY RULED OUT
LATE THIS AFTERNOON AND EARLY THIS EVENING... WITH THE MOST LIKELY
AREA FOR STORMS DURING THE LATE AFTERNOON AND EVENING OVER NORTH
CENTRAL OKLAHOMA.  THE COLD FRONT WILL MOVE SOUTHWARD TONIGHT AND
SHOULD PROVIDE SUFFICIENT UPWARD MOTION TO ALLOW STORMS TO DEVELOP
AFTER DARK OVER CENTRAL OKLAHOMA... AND SOME STORMS MAY PERSIST FOR
MUCH OF THE NIGHT ALONG AND SOUTHEAST OF THE INTERSTATE 44 CORRIDOR.

ALTHOUGH DEEP LAYER SHEAR IS NOT OPTIMAL FOR THE DEVELOPMENT OF
SUPERCELLS... MODERATE TO STRONG INSTABILITY AND SUFFICIENT SHEAR IS
EXPECTED TO RESULT IN THE STRONGEST STORMS BEING CAPABLE OF GOLF
BALL SIZE HAIL AND DAMAGING WIND GUSTS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST THURSDAY MAR 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF THUNDERSTORMS BEGINNING FRIDAY NIGHT...
THROUGH TUESDAY.  THE BEST CHANCE OF THUNDERSTORMS... AND SEVERE
WEATHER... APPEARS TO BE ON MONDAY.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED.

 MILLER

In the hours before

Local storm report, Mar 12, 9:16 PM CST, 51 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
916 PM CST WED MAR 12 2003

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    EDMOND                    OK   .88 INCH HAIL
03/12/03   OKLAHOMA                       AMATEUR RADIO SPOTTER

FM
Local storm report, Mar 12, 9:25 PM CST, 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
925 PM CST WED MAR 12 2003

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    6 S MERIDIAN              OK   1.75 INCH HAIL
03/12/03   LOGAN                          PUBLIC REPORT

FM
Local storm report, Mar 12, 9:39 PM CST, 28 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
939 PM CST WED MAR 12 2003

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0922 PM    WELLSTON                  OK   .75 INCH HAIL
03/12/03   LINCOLN                        PUBLIC REPORT

0920 PM    3 SW LUTHER               OK   1.00 INCH HAIL
03/12/03   OKLAHOMA                       LINCOLN CO EM

0922 PM    3 SW WELLSTON             OK   1.00 INCH HAIL
03/12/03   LINCOLN                        LINCOLN CO EM

FM
Local storm report, Mar 12, 9:46 PM CST, 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
946 PM CST WED MAR 12 2003

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0944 PM    JONES                     OK   1.00 INCH HAIL
03/12/03   OKLAHOMA                       AMATEUR RADIO SPOTTER

FM
Local storm report, Mar 12, 10:02 PM CST, 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1002 PM CST WED MAR 12 2003

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0948 PM    MUSTANG                   OK   .75 INCH HAIL
03/12/03   CANADIAN                       AMATEUR RADIO SPOTTER

FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 8:40 PM CSTSevere Thunderstorm WarningOUNLogan35 min
Mar 12, 8:42 PM CSTSevere Thunderstorm WarningOUNCaddo, Washita48 min
Mar 12, 9:03 PM CSTSevere Thunderstorm WarningOUNLincoln, Oklahoma42 min
Mar 12, 9:09 PM CSTSevere Thunderstorm WarningOUNCanadian36 min
Mar 12, 9:27 PM CSTSevere Thunderstorm WarningOUNCaddo, Grady63 min
Mar 12, 9:40 PM CSTSevere Thunderstorm WarningOUNCanadian, Cleveland, Lincoln, Oklahoma, Pottawatomie50 min
Mar 12, 10:31 PM CSTSevere Thunderstorm WarningOUNCleveland, Oklahoma, Pottawatomie44 min
Mar 12, 10:50 PM CSTSevere Thunderstorm WarningOUNCaddo, Grady, McClain55 min
Mar 12, 10:56 PM CSTSevere Thunderstorm WarningOUNSeminole64 min
Mar 12, 11:07 PM CSTSevere Thunderstorm WarningOUNComanche38 min
Mar 12, 11:13 PM CSTSevere Thunderstorm WarningOUNCleveland, Pottawatomie47 min
Mar 12, 11:45 PM CSTSevere Thunderstorm WarningOUNHughes, Pontotoc, Seminole60 min
Mar 13, 12:08 AM CSTSevere Thunderstorm WarningOUNCoal37 min
Mar 13, 12:38 AM CSTSevere Thunderstorm WarningOUNAtoka, Coal, Johnston37 min
Mar 13, 2:19 AM CSTSevere Thunderstorm WarningOUNBryan, Marshall41 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.